Alert archive / Pennsylvania / Winter Weather Advisories in 2024
Winter Weather Advisory 13, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter weather advisory at Dec 26, 2024, 3:14 PM EST for 5 counties in Pennsylvania; 5 counties in New Jersey. It took effect at Dec 27, 2024, 9:00 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2024, 3:14 PM EST (20:14 UTC)
- In effect from
- Dec 27, 2024, 9:00 PM EST
- Expired
- Dec 28, 2024, 10:04 AM EST
- In force
- 13 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Hunterdon County, NJ, Morris County, NJ, Somerset County, NJ, Sussex County, NJ, Warren County, NJ, Bucks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 107 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268 WWUS41 KPHI 262014 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 314 PM EST Thu Dec 26 2024 NJZ001-007-008-PAZ054-055-061-062-271000- /O.NEW.KPHI.WW.Y.0013.241228T0000Z-241228T1400Z/ Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton- Including the cities of Washington, Jim Thorpe, Easton, Stroudsburg, Allentown, Bethlehem, Morristown, and Newton 314 PM EST Thu Dec 26 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 9 AM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations around a light glaze. * WHERE...Portions of northern New Jersey and east central and northeast Pennsylvania. * WHEN...From 7 PM Friday to 9 AM EST Saturday. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ MJL
7 follow-up statements
703 WWUS41 KPHI 262352 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 652 PM EST Thu Dec 26 2024 NJZ009-010-PAZ105-271300- /O.EXA.KPHI.WW.Y.0013.241228T0000Z-241228T1400Z/ Hunterdon-Somerset-Upper Bucks- Including the cities of Flemington, Somerville, Chalfont, and Perkasie 652 PM EST Thu Dec 26 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 9 AM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations around a light glaze. * WHERE...In New Jersey, Somerset and Hunterdon Counties. In Pennsylvania, Upper Bucks County. * WHEN...From 7 PM Friday to 9 AM EST Saturday. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ NJZ001-007-008-PAZ054-055-061-062-271300- /O.CON.KPHI.WW.Y.0013.241228T0000Z-241228T1400Z/ Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton- Including the cities of Stroudsburg, Washington, Newton, Allentown, Bethlehem, Jim Thorpe, Morristown, and Easton 652 PM EST Thu Dec 26 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM FRIDAY TO 9 AM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations up to one tenth of an inch. * WHERE...Portions of northern New Jersey and east central and northeast Pennsylvania. * WHEN...From 7 PM Friday to 9 AM EST Saturday. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ RCM
399 WWUS41 KPHI 270752 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 252 AM EST Fri Dec 27 2024 NJZ001-007-008-PAZ054-055-061-062-272100- /O.CON.KPHI.WW.Y.0013.241228T0000Z-241228T1400Z/ Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton- Including the cities of Jim Thorpe, Stroudsburg, Newton, Morristown, Bethlehem, Allentown, Easton, and Washington 252 AM EST Fri Dec 27 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations up to one tenth of an inch. * WHERE...In New Jersey, Morris, Sussex, and Warren Counties. In Pennsylvania, Carbon, Monroe, Lehigh, and Northampton Counties. * WHEN...From 7 PM this evening to 9 AM EST Saturday. * IMPACTS...Very slippery sidewalks, roads, and bridges are possible, especially untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ NJZ009-010-PAZ105-272100- /O.CON.KPHI.WW.Y.0013.241228T0000Z-241228T1400Z/ Hunterdon-Somerset-Upper Bucks- Including the cities of Somerville, Perkasie, Flemington, and Chalfont 252 AM EST Fri Dec 27 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations up to one tenth of an inch. * WHERE...In New Jersey, Somerset and Hunterdon Counties. In Pennsylvania, Upper Bucks County. * WHEN...From 7 PM this evening to 9 AM EST Saturday. * IMPACTS...Very slippery sidewalks, roads, and bridges are possible, especially untreated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ SFJ
420 WWUS41 KPHI 271907 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 207 PM EST Fri Dec 27 2024 NJZ001-007-008-PAZ054-055-061-062-281000- /O.EXT.KPHI.WW.Y.0013.241228T0200Z-241228T1400Z/ Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton- Including the cities of Easton, Morristown, Newton, Washington, Stroudsburg, Bethlehem, Allentown, and Jim Thorpe 207 PM EST Fri Dec 27 2024 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations up to one tenth of an inch. * WHERE...Portions of northern New Jersey and east central and northeast Pennsylvania. * WHEN...From 9 PM this evening to 9 AM EST Saturday. * IMPACTS...Very slippery sidewalks, roads, and bridges are possible, especially untreated surfaces. Difficult travel conditions are possible. * ADDITIONAL DETAILS...Precipitation will begin as freezing rain Friday night before changing over to rain after sunrise Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ NJZ009-010-PAZ105-281000- /O.EXT.KPHI.WW.Y.0013.241228T0200Z-241228T1400Z/ Hunterdon-Somerset-Upper Bucks- Including the cities of Flemington, Chalfont, Perkasie, and Somerville 207 PM EST Fri Dec 27 2024 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations around a light glaze. * WHERE...In New Jersey, Somerset and Hunterdon Counties. In Pennsylvania, Upper Bucks County. * WHEN...From 9 PM this evening to 9 AM EST Saturday. * IMPACTS...Very slippery sidewalks, roads, and bridges are possible, especially untreated surfaces. * ADDITIONAL DETAILS...Precipitation may begin as freezing rain Friday night, but change over to rain as temperatures warm overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ MJL
856 WWUS41 KPHI 280832 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 332 AM EST Sat Dec 28 2024 NJZ001-007-008-PAZ054-055-061-062-281400- /O.CON.KPHI.WW.Y.0013.000000T0000Z-241228T1400Z/ Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton- Including the cities of Jim Thorpe, Washington, Stroudsburg, Bethlehem, Newton, Morristown, Allentown, and Easton 332 AM EST Sat Dec 28 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Freezing rain. Additional ice accumulations around a light glaze. * WHERE...In New Jersey, Warren, Sussex, and Morris Counties. In Pennsylvania, Carbon, Monroe, Lehigh, and Northampton Counties. * WHEN...Until 9 AM EST this morning. * IMPACTS...Very slippery sidewalks, roads, and bridges are possible, especially untreated surfaces. Difficult travel conditions are possible. * ADDITIONAL DETAILS...Although many locations within the advisory area are above freezing, many sheltered and valley locations remain below freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ NJZ009-010-PAZ105-281400- /O.CON.KPHI.WW.Y.0013.000000T0000Z-241228T1400Z/ Hunterdon-Somerset-Upper Bucks- Including the cities of Perkasie, Somerville, Chalfont, and Flemington 332 AM EST Sat Dec 28 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Freezing rain. Additional ice accumulations around a light glaze. * WHERE...In New Jersey, Somerset and Hunterdon Counties. In Pennsylvania, Upper Bucks County. * WHEN...Until 9 AM EST this morning. * IMPACTS...Very slippery sidewalks, roads, and bridges are possible, especially untreated surfaces. * ADDITIONAL DETAILS...Although many locations within the advisory area are above freezing, many sheltered and valley locations remain below freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ SFJ
169 WWUS41 KPHI 281034 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 534 AM EST Sat Dec 28 2024 NJZ008>010-PAZ054-055-061-062-105-281145- /O.CAN.KPHI.WW.Y.0013.000000T0000Z-241228T1400Z/ Morris-Hunterdon-Somerset-Carbon-Monroe-Lehigh-Northampton-Upper Bucks- Including the cities of Jim Thorpe, Chalfont, Stroudsburg, Bethlehem, Perkasie, Somerville, Morristown, Allentown, Easton, and Flemington 534 AM EST Sat Dec 28 2024 ...WINTER WEATHER ADVISORY IS CANCELLED... Temperatures have climbed above freezing, so the threat for freezing rain has ended. $$ NJZ001-007-281400- /O.CON.KPHI.WW.Y.0013.000000T0000Z-241228T1400Z/ Sussex-Warren- Including the cities of Washington and Newton 534 AM EST Sat Dec 28 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Freezing rain. Additional ice accumulations around a light glaze. * WHERE...Sussex and Warren Counties in New Jersey. * WHEN...Until 9 AM EST this morning. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. * ADDITIONAL DETAILS...Although many locations within the advisory area are above freezing, many sheltered and valley locations remain below freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ SFJ
209 WWUS41 KPHI 281353 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 853 AM EST Sat Dec 28 2024 NJZ007-281500- /O.EXP.KPHI.WW.Y.0013.000000T0000Z-241228T1400Z/ Warren- Including the cities of Washington 853 AM EST Sat Dec 28 2024 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING... Temperatures have climbed above freezing, so the threat for freezing rain has ended. $$ NJZ001-281600- /O.EXT.KPHI.WW.Y.0013.000000T0000Z-241228T1600Z/ Sussex- Including the cities of Newton 853 AM EST Sat Dec 28 2024 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM EST THIS MORNING... * WHAT...Freezing rain. Additional ice accumulations around a light glaze. * WHERE...Sussex County. * WHEN...Until 11 AM EST this morning. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. * ADDITIONAL DETAILS...Although some locations within the advisory area are above freezing, many sheltered and valley locations remain below freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ MJL
608 WWUS41 KPHI 281504 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 1004 AM EST Sat Dec 28 2024 NJZ001-281615- /O.CAN.KPHI.WW.Y.0013.000000T0000Z-241228T1600Z/ Sussex- Including the cities of Newton 1004 AM EST Sat Dec 28 2024 ...WINTER WEATHER ADVISORY IS CANCELLED... Temperatures have climbed above freezing, so the threat for freezing rain has ended. $$ MJL
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Dec 26, 12:57 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Dec 26, 12:57 PM EST, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1257 PM EST Thu Dec 26 2024 .SYNOPSIS... High pressure will linger over our region through tomorrow before the next low pressure system arrives Friday night. Another stronger system arrives Sunday, bringing mostly rain as temperatures gradually moderate into the weekend. Unsettled and warm weather lingers into early next week. && .NEAR TERM /THROUGH TONIGHT/... Pesky stratus remains over western areas (mainly Berks and Chester counties) as some low- level moisture is trapped below an inversion. Drier air above the surface should continue to work in this morning, mixing out the stratus layer by the early afternoon. Upper-level ridging will build in today and tonight, resulting in a period of quiet post-Christmas weather. High pressure is firmly entrenched over northern New England/southern Quebec, and will remain nearly stationary through tomorrow morning. The positioning of the high to the north will foster a light onshore flow, but the gradient is quite weak, so it will be barely noticeable. In terms of sensible weather for today, looking like a rather nice day. Skies will be mainly sunny, though it remains chilly, with highs expected to be a few degrees below normal. Looking at mid to upper 30s, with some low 40s in South Jersey and lower Delmarva. For tonight, skies will be mostly clear with winds going light and variable. This should set up favorable radiational cooling temperatures, though some incoming upper level clouds late in the night could prevent temperatures from bottoming out completely. Still will be quite cold though, with lows dropping into the teens and low twenties with mid twenties around southern Delaware and the Eastern Shore. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Biggest concern in this period is a potential for freezing rain on Friday night for areas mostly along and north of the PA Turnpike/Interstate 195 corridors. There was a modest increase in the chance for freezing rain (now ranges from 30 to 50% for the areas mentioned above), but otherwise, no major changes in the forecast. A low centered over the ArkLaTx area tonight will be lifting towards the Great Lakes region through the day tomorrow, bringing the next chance for precipitation. Friday night temperatures at the surface will be in the upper 20s to mid 30s, southerly flow aloft will result in a rather substantial warm nose. The big question remains if the precipitation will move in early enough for freezing rain to occur. It remains to be seen how quickly the high will weaken and progress east. The chance for freezing rain at this point is 30 to 50%. Additionally, unlike other recent events, the high will be centered further south, so our area isn't as favored for cold air damming as locations further south. Consequently, expect that if the precip holds off until shortly after sunrise Saturday, most places (with the possible exception of extreme NW NJ and ridge lines in the Poconos) should be warm enough to support plain rain. We will be watching guidance trends closely over the next two days, especially as this event gets into the time range of high resolution models. Robust warm air advection is expected starting on Saturday. Though persistent cloud cover is likely to limit full heating potential on Saturday. Therefore, slightly undercut the model blend of temperatures. Forecast has highs on Saturday ranging from the upper 30s in the Poconos to mid 50s for southern Delaware. The warm air advection continues right on through the night on Saturday night. Consequently, currently forecasting low temperatures Saturday night generally only a few degrees below Saturday day time high temperatures. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... On the heels of the low pressure system that is expected to bring the rain on Saturday, another one follows close behind, taking a similar path from the ArkLaTx area into the Great Lakes Saturday night into Sunday. This could bring an opportunity for some widespread rainfall to the region on Sunday and Sunday night with POPs around the 60-80% range. Though it should be noted that earlier model runs did depict the dry slot setting up over our region during the day on Sunday before finally moving northeast. It still looks very likely that we will have widespread rain, but if this were to come to fruition, it may limit the storm total rain amounts. Chance for any wintry precip will remain very unlikely with temperatures in the 50s to lower 60s Sunday and overnight lows mostly in the 40s. Of note with this system, the boundary layer may be warm enough for embedded thunderstorms Sunday night just ahead of the cold front that is expected to sweep through on Monday morning. This would be climatology very unusual (both in terms of time of day and time of the year), but is has some signals of a low CAPE/high shear gusty wind threat. Rain should come to an end quickly on Monday behind the cold front as it moves through. It looks as if we should have a lull in any precipitation late Monday into Tuesday morning, before we get another upper level trough late Tuesday, keeping the general weather pattern warm and wet. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of today (through 00Z)...Latest satellite imagery shows lingering MVFR stratus around RDG finally eroding early this afternoon. Expecting this cloud deck to be fully gone by 19Z or so. A patch of stratus has also developed along the coast near ACY. Observations show these are around 3500 ft, thus still VFR. Otherwise, VFR with mostly clear skies. Winds 5 kt or less, favoring a northeast direction, though periods of variable winds are possible at times. High confidence. Tonight...VFR. Winds light and variable (5 kt or less), with a northeast direction favored. High confidence. Outlook... Friday...VFR. Friday night through Saturday...periods of MVFR and even IFR conditions with low ceilings and RA. Brief period of FZRA possible at KTTN, KABE, and KRDG Friday night. Sunday through Monday...MVFR and some periods of IFR with low ceilings and RA. Slight chance (20%) of TSRA Sunday evening. && .MARINE... No marine headlines expected through tonight with quiet weather. Winds out of the north/northeast around 5 to 15 kt with seas around 2 feet expected. Outlook... Thursday night through Saturday night...Winds and seas expected to stay below SCA criteria. Sunday and Monday...SCA conditions possible for both wind gusts above 25 kt and elevated seas. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && SYNOPSIS...Johnson/MJL NEAR TERM...Hoeflich/MJL SHORT TERM...Johnson/MJL LONG TERM...Johnson/MJL AVIATION...Hoeflich/Johnson/MJL MARINE...Hoeflich/Johnson
Nearby
Winter Weather Advisories in Pennsylvania, 2024Winter Weather Advisories in New Jersey, 2024Every winter weather advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.